In our latest question and answer, the pharmacist discusses whether or not Seroquel (quetiapine) affects REM sleep.
Does Seroquel (quetiapine) interrupt REM sleep?
Seroquel (quetiapine) is classified as an "atypical anti-psychotic" medication and is used for a variety of indications including:
Seroquel is also very commonly used off-label for the treatment of insomnia as it has significant sleep-promoting effects. While data from studies aren't conclusive, Seroquel does appear to cause a dose dependent decease in REM sleep when compared to individuals not taking the medication.
Seroquel has a complex mechanism of action is thought work on a variety of neurotransmitters and receptors in the body. It is well known to cause somnolence and sedation in individuals, most likely due to its effects on histamine receptors in the body. However, multiple mechanism are almost assuredly repsonbile for the sleep inducing properties of Seroquel.
Due to its sedative properties, it is widely used off label to treat insomnia. There have been several studies that have evaluated how atypical anti-psychotics (e.g. Seroquel) affect sleep. Most appear to decrease sleep latency (i.e. time it takes to fall asleep) and total sleep time. However, a few have been noted to decrease REM sleep time. These include:
In one study that noted Seroquel decreases REM sleep, it was only associated with a dose of 100 mg and significant changes were not seen with the 25 mg dose. There certainly is a need for more studies on the matter before any definitive conclusions can be drawn in regard to just how much Seroquel can potentially affect REM sleep.
Lastly, recent recommendations suggest that Seroquel is best utilized off-label only for insomnia that is related to illness such as depression (i.e. secondary insomnia). It doesn't appear to be as effective for primary insomnia (i.e. poor quality sleep not caused by a medical or psychiatric disease) and the risk of side effects may mean there are better, more safe options available.